Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 28, NWS Reno, NV

April 23, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Apr 23, 2021, 3:31 AM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Apr 24, 2021, 5:00 AM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 3:31 AM PDT (10:31 UTC)
In effect from
Apr 24, 2021, 5:00 AM PDT
Expired
Apr 25, 2021, 3:00 AM PDT
In force
22 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS75 KREV 231031
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
331 AM PDT Fri Apr 23 2021

CAZ070-071-NVZ003-005-241215-
/O.NEW.KREV.WI.Y.0010.210424T1500Z-210425T0600Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Sparks, 
Verdi, Gardnerville, Virginia City, Empire, and Gerlach
331 AM PDT Fri Apr 23 2021

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Stronger gusts of 50 to 65 mph possible in wind prone
  areas. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Surprise Valley California, Greater Reno-Carson City-Minden 
  Area and Northern Washoe County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust may occur downwind of
  dry lake beds and produce hazy conditions across the region.
  Cross winds may be dangerous for high profile vehicles,
  especially along the Highway 395 and Interstate 580 corridors. 
  Obey all road restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ073-241215-
/O.NEW.KREV.WI.Y.0010.210424T1200Z-210425T0600Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
331 AM PDT Fri Apr 23 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT SATURDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph
  expected. Stronger gusts of 45 to 60 mph possible in wind prone
  areas. There is a 15 to 20 percent chance of wind gusts up to 
  70 mph early Saturday morning. 

* WHERE...Mono County.

* WHEN...From 5 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS....Areas of blowing dust may occur downwind
  of drier lands in eastern Mono County, and produce hazy 
  conditions. Cross winds may be dangerous for high profile 
  vehicles, especially along the Highway 395 corridor. Obey all 
  road restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power
outage. 

&&

$$

NVZ001-004-241215-
/O.NEW.KREV.WI.Y.0010.210424T1800Z-210425T0600Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
331 AM PDT Fri Apr 23 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.
  Stronger gusts of 50 to 60 mph possible in wind prone areas. 
  Wave heights 2 to 4 feet on Pyramid Lake. 
 
* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Hazardous lake conditions for Pyramid Lake. 

* ADDITIONAL DETAILS...Areas of blowing dust may occur downwind of
  dry lake beds and produce hazy conditions across the region,
  with visibility below 1 mile at times. Cross winds may be
  dangerous for high profile vehicles, especially along Interstate
  80 and Highway 95. Obey all road restrictions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power
outage. 

&&

$$

CAZ072-NVZ002-241215-
/O.NEW.KREV.LW.Y.0028.210424T1200Z-210425T1000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
331 AM PDT Fri Apr 23 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 3 AM PDT
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected. Wave heights 2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 5 AM Saturday to 3 AM PDT Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Lake conditions will be hazardous all
  weekend. Heavy snow will arrive late Saturday night and continue
  through Sunday. Plan ahead for any travel in the Tahoe Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
061 
WWUS75 KREV 232025
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
125 PM PDT Fri Apr 23 2021

CAZ070-071-NVZ003-005-242200-
/O.CON.KREV.WI.Y.0010.210424T1500Z-210425T0600Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Sparks, 
Verdi, Gardnerville, Virginia City, Empire, and Gerlach
125 PM PDT Fri Apr 23 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM PDT
SATURDAY...

* CHANGES...Visibility reductions due to blowing dust likely 
  Saturday.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Stronger gusts of 50 to 65 mph possible in wind 
  prone areas.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Surprise Valley California, Greater Reno-Carson City-Minden 
  Area and Northern Washoe County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust will occur downwind
  of dry lake beds and reduce visibility below 3 miles at times. 
  Cross winds may be dangerous for high profile vehicles, 
  especially along the Highway 395 and Interstate 580 corridors. 
  Obey all road restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ073-242200-
/O.CON.KREV.WI.Y.0010.210424T1200Z-210425T0600Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
125 PM PDT Fri Apr 23 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
SATURDAY...

* CHANGES...Visibility reductions due to blowing dust likely 
  Saturday.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Stronger gusts of 45 to 60 mph possible in wind 
  prone areas. There is a 15 to 20 percent chance of wind gusts 
  up to 70 mph early Saturday morning.

* WHERE...Mono County.

* WHEN...From 5 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust will occur downwind
  of drier lands in eastern Mono County reduce visibility below 3
  miles at times. Cross winds may be dangerous for high profile 
  vehicles, especially along the Highway 395 corridor. Obey all 
  road restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles  
in the event of a power outage.

&&

$$

NVZ001-004-242200-
/O.CON.KREV.WI.Y.0010.210424T1800Z-210425T0600Z/
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, 
and Imlay
125 PM PDT Fri Apr 23 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
SATURDAY...

* CHANGES...Visibility reductions due to blowing dust likely 
  Saturday.

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. Stronger gusts of 50 to 60 mph possible in wind 
  prone areas. Wave heights 2 to 4 feet on Pyramid Lake.

* WHERE...Mineral and Southern Lyon Counties and Western Nevada 
  Basin and Range including Pyramid Lake.

* WHEN...From 11 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust will occur downwind
  of dry lake beds and reduce visibility below 1 mile at times. 
  Cross winds may be dangerous for high profile vehicles, 
  especially along Interstate 80 and Highway 95. Obey all road 
  restrictions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ072-NVZ002-242200-
/O.CON.KREV.LW.Y.0028.210424T1200Z-210425T1000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
125 PM PDT Fri Apr 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SATURDAY TO
3 AM PDT SUNDAY...

* CHANGES...None.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected. Wave heights 2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 5 AM Saturday to 3 AM PDT Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Lake conditions will be hazardous all 
  weekend. Heavy snow will arrive late Saturday night and 
  continue through Sunday. Plan ahead for any travel in the 
  Tahoe Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Apr 23, 3:20 AM PDT, 11 minutes earlier.

Area forecast discussion, Apr 23, 3:20 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
320 AM PDT Fri Apr 23 2021

.SYNOPSIS...

Dry weather with above average temperatures and typical afternoon
west breezes will prevail for one more day today. Then for the
weekend and into next Monday, a late season storm will bring
sharply colder temperatures, stronger winds, and periods of valley
rain and mountain snow. Dry and warmer conditions return by the
middle of next week.

&&

.SHORT TERM...

Main change in the short term was issuing wind-related advisories
across eastern CA-western NV for Saturday.

Here's the easy part of the short term period: We'll have one more
warm spring day before the incoming storm with highs in the 70s
for lower elevations and 60s for Sierra valleys, and typical
afternoon zephyr breezes into far western NV (gusts 25-30 mph).
This would be an optimal time to secure loose and wind-sensitive
items before this weekend's storm rolls in.

For Saturday, the main weather highlight will be stronger winds
with widespread gusts of 45-50 mph in most areas, with 55-65 mph
gusts in wind prone locations, and 80+ mph for Sierra ridges.
While for most areas the peak winds are likely in the afternoon,
there's a possibility of a short periods of enhanced downslope
wind gusts of 60+ mph in parts of Mono County early-mid Saturday
morning as an upper level jet streak moves overhead. Blowing dust
could produce areas of poor visibility over parts of western and
west central NV, especially downwind of deserts, sinks and dry
lake beds.

A leading shortwave and moisture band will push across northeast
CA-northwest NV Saturday morning, with mainly light precip
possibly extending into parts of the Tahoe basin. However, the
Surprise Valley and extreme northwest NV near the OR border could
receive a decent 0.25-0.50" with this feature.

The main precipitation looks to reach the Sierra Saturday night
through Sunday, with a colder air mass bringing chilly
temperatures more typical of February. Snow levels look to be
rather low for late April (down to 5000-5500 feet at times, and
even lower toward the end of the event). Snow accumulations below
the 6000-6500 foot elevations will be more iffy due to the higher
sun angle, but for main passes the snow will be more likely to
accumulate on roads (or at least be slushy) even during the
daytime. The heaviest snowfall rates are likely to occur during a
3-6 hour window from mid-morning through mid-afternoon, with up
to 2"/hour possible. Snowfall/precip totals have trended a bit
less but still the potential for a few inches at lake level around
Tahoe and higher elevations of northeast CA, 6+" inches for the
Sierra above 7000 feet, and locally 12+" along the crest.

Rainfall amounts will taper off into lower elevations of northeast
CA-western NV with shadowing present for much of the event, until
the cold front passage provides a short period of spillover
precip. Broader scale lift across parts of west central NV,
especially north and east of Lovelock, could yield totals closer
to 0.25". Otherwise, amounts look to be in the 0.10" or less
category, except isolated locations could receive higher amounts
as some heavier shower bands move through Sunday late afternoon-
evening. A rain-snow mix is possible down to 4500-5000 feet by
this time with patchy slick roads possible in foothills around
the Reno-Carson urban corridors in the pre-dawn hours on Monday,
as temperatures drop to near or below freezing.

Periods of gusty winds are again likely on Sunday, although the
duration, magnitude and location of the stronger gusts are less
certain, due to the timing of the cold front passage. An earlier
front passage could lead to more moisture spilling over into
valleys more quickly to reduce the wind effects, followed by
brisk post-frontal winds (but not as strong as the winds along
and ahead of the front). MJD

.LONG TERM...Monday through Friday...

The late season Pacific storm will slowly be making its exit out
of the region early next week with lingering rain and snow
showers for much of the Sierra and western Nevada. Temperatures
will remain on the colder side with highs in the 50s for Nevada
and 30s and 40s for the Sierra locations. Highest Sierra terrain
will be contending with very cold temperatures and likely wind
chills as well as the storm exits the region.

By late Monday into Tuesday, showers will dissipate across the
region as the low ejects eastward. Ensemble cluster forecasts in
decent agreement with high pressure amplifying across the West
from Tuesday through Friday. Simulations are pointing towards a
warming/drying trend for Tuesday through Friday, as well as more
typical afternoon west winds each day. -Edan

&&

.AVIATION...

Typical west breezes with VFR conditions for today, with increasing
cloud cover through the evening.

Rapidly changing conditions will begin tonight through the weekend
as a strong late season Pacific storm moves into the Sierra and
western Nevada. Gusty winds will ramp up for the Sierra terminals
tonight with gusty conditions spreading across western Nevada
terminals by early Saturday morning. There will likely be increased
turbulence with periods of LLWS late tonight through Monday.

From late Saturday through Monday there will be periods of
moderate to heavy mountain snow down to the KTVL/KTRK/KMMH
terminals, with the heaviest snowfall rates Saturday night through
late Sunday night. Lighter valley rain across western Nevada is
forecast with this storm by late Saturday night through early
Monday morning.
-Edan

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 5 AM Saturday to 3 AM PDT Sunday NVZ002.

     Winter Storm Watch from late Saturday night through late Sunday
     night NVZ002.

     Wind Advisory from 11 AM to 11 PM PDT Saturday NVZ001-004.

     Wind Advisory from 8 AM to 11 PM PDT Saturday NVZ003-005.

CA...Lake Wind Advisory from 5 AM Saturday to 3 AM PDT Sunday CAZ072.

     Winter Storm Watch from late Saturday night through late Sunday
     night CAZ072.

     Wind Advisory from 8 AM to 11 PM PDT Saturday CAZ070-071.

     Wind Advisory from 5 AM to 11 PM PDT Saturday CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Apr 23, 2:44 AM PDT, 47 minutes before
Special Weather Statement
National Weather Service RENO NV
244 AM PDT Fri Apr 23 2021

CAZ070>073-NVZ001>005-240000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
244 AM PDT Fri Apr 23 2021

...Colder Late Season Storm For This Weekend...

* A late season Pacific storm is expected to move into the region
  this weekend into early next week, with sharply colder
  temperatures more typical of February. Anyone with travel plans,
  especially over the mountains, should monitor the forecast and
  ensure your vehicle is still winter-ready.

* Widespread strong gusty winds are forecast Saturday into Sunday.
  These winds may bring road and aviation travel impacts across
  the Sierra and Western Nevada, including areas of blowing dust
  and turbulence for aviators. There will also be localized fire
  weather concerns in lower elevations with dry vegetation.

* Significant precipitation is possible with this storm, but it
  will not have much impact to ongoing drought. Sierra passes will
  likely experience periods of heavy, wet snows late Saturday
  night into Sunday and Monday with possible travel impacts and
  chain controls especially at night. Mountain communities such as
  Tahoe, Truckee, and Mammoth Lakes may see transitions between
  rain and snow, while Western Nevada cities experience on and
  off rain showers Sunday into Monday.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:31 AM PDTWind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more43 hr
Apr 23, 9:27 AM PDTWinter Weather AdvisoryREVDouglas, Washoe65 hr

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.